Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 188, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2008, 1:44 AM CDT for Rock County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 1:44 AM CDT (06:44 UTC)
- Expired
- Jul 17, 2008, 2:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Rock County, MN
The radar
The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:55 AM CDT | HAIL 0.88 | Hills, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 2300 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 170644 SVRFSD MNC133-170730- /O.NEW.KFSD.SV.W.0188.080717T0644Z-080717T0730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 144 AM CDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 230 AM CDT * AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HILLS...OR 13 MILES SOUTHWEST OF LUVERNE... MOVING NORTHEAST AT 18 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEAVER CREEK AROUND 200 AM CDT... LUVERNE AROUND 225 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4369 9617 4350 9615 4350 9646 4366 9646 TIME...MOT...LOC 0644Z 238DEG 15KT 4355 9640 $$ BT
3 follow-up statements
000 WWUS53 KFSD 170654 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 154 AM CDT THU JUL 17 2008 MNC133-170730- /O.CON.KFSD.SV.W.0188.000000T0000Z-080717T0730Z/ ROCK MN- 154 AM CDT THU JUL 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTHERN ROCK COUNTY... AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR HILLS...OR 9 MILES SOUTHWEST OF LUVERNE...MOVING NORTHEAST AT 21 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BEAVER CREEK AROUND 155 AM CDT... LUVERNE AROUND 215 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4369 9617 4350 9615 4350 9646 4366 9646 TIME...MOT...LOC 0654Z 239DEG 18KT 4358 9633 $$ BT
000 WWUS53 KFSD 170708 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 208 AM CDT THU JUL 17 2008 MNC133-170730- /O.CON.KFSD.SV.W.0188.000000T0000Z-080717T0730Z/ ROCK MN- 208 AM CDT THU JUL 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTHERN ROCK COUNTY... AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND STRONG WINDS IN EXCESS OF 40 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF LUVERNE...OR NEAR LUVERNE...MOVING NORTHEAST AT 21 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LUVERNE AROUND 215 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4369 9617 4350 9615 4350 9646 4366 9646 TIME...MOT...LOC 0708Z 239DEG 18KT 4362 9625 $$ BT
000 WWUS53 KFSD 170723 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 224 AM CDT THU JUL 17 2008 MNC133-170734- /O.EXP.KFSD.SV.W.0188.000000T0000Z-080717T0730Z/ ROCK MN- 224 AM CDT THU JUL 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCK COUNTY WILL EXPIRE AT 230 AM CDT... THE STORM IS NO LONGER SEVERE. LAT...LON 4369 9617 4350 9615 4350 9646 4366 9646 TIME...MOT...LOC 0724Z 239DEG 18KT 4366 9615 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:33 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 16, 8:33 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 833 PM CDT WED JUL 16 2008 .DISCUSSION... THUNDERSTORMS UNDERWAY OVER CENTRAL SOUTH DAKOTA AND EXPECT THIS ACTIVITY TO SHIFT EAST THROUGH THE NIGHT. SOME HINTS THAT THE BETTER ORGANIZED SEVERE COULD SHIFT INTO THE NORTHERN CWA AND POSSIBLY NORTH OF THE CWA BY LATE EVENING INTO BETTER MID AND UPPER LEVEL FLOW. EFFECTIVE SHEAR STRONGER THERE. BUT...THIS WILL BE FIGHTING THE LOW LEVELS FROM ABOUT A HALF KM TO 1.5 KM EARLY ON WHICH SUGGEST MORE OF A SOUTHWARD DEVELOPMENT TOWARDS BETTER MOISTURE AND INSTABILITY. WILL HAVE TO KEEP AN EYE ON THE WIND POTENTIAL AS THE SFC DELTA THETA E AROUND 30 WEST OF THE JAMES AND DOWNDRAFT CAPE AROUND 1200 J/KG. AS THE ACTIVITY SHIFT FARTHER EAST INTO FAR EASTERN SD...THE SEVERE THREAT SHOULD DECREASE A BIT AS AIR IS A LITTLE MORE STABLE...BUT IS RECOVERING FROM THE SOUTH AS THE 70+ DEW POINTS MOVING INTO THE FAR SOUTHERN CWA INDICATE. EITHER WAY...SHOULD PROVE TO BE A BUSY 12 TO 18 HOURS. && .AVIATION... VFR CONDITIONS WILL LIKELY BE INTERRUPTED BY THUNDERSTORMS WITH POTENTIAL MVFR/IFR VSBYS AND MVFR CIGS...STARTING DURING THE EVNG ARND KHON...WORKING SE INTO KFSD AREA BY LATE NIGHT. && .PREV DISCUSSION... ACROSS THE NRN PLAINS THIS AFTN...LIVING LIFE ON SRN EDGE OF WLYS...PLACING REGION ON EDGE OF BETTER SHEAR TO N...AND IN CRUX OF THERMODYNAMIC FORCING. SEVERAL PLAYERS LINED UP TO AFFECT OVERNIGHT WX. EXITING MCV ACRS CNTRL IA PULLING AWAY...LEAVING IN WAKE AN AIRMASS THAT IS NOT AS HIGH QUALITY IN TERMS OF MOISTURE AND INSTABILITY. SFC TMPS STRUGGLING A BIT THIS AFTERNOON AS LOW LVL AIR MOVES NWRD FROM THIS SOURCE REGION...MAKING CAP A BIT STRONGER THAN MIGHT OTHERWISE BE. BETTER SURGE OF MOISTURE...AND A BIT DEEPER BASED ON RUC ANALYSIS SNEAKING NWRD THRU CNTRL NEBRASKA BEHIND AFFECTED AREA...AND HAVE HAD CU FIELD DEVELOP IN RESPONSE AS WELL AS IN AREA OF PREFRONTAL TROUGHING AND LOW LVL CONVERGENCE ACRS SCNTRL SD. ELSEWHERE...OUTFLOW BNDRY FM CONVECTION TO N EARLIER TDA NOW TIED UP IN FAR NRN CWA HAVING LOST BATTLE WITH LARGER SCALE FLOW. MAIN SYNOPTIC AND NICELY FRONTOGENETIC BNDRY BACK ACRS NWRN SD IN ADVANCE OF WAVE SEEN PUSHING ACRS SERN MT...KNOCKING DOWN RIDGE A BIT ON WV...AND ASSOCIATED WITH SEVERAL DEGREES OF MID LVL COOLING ON MORNING RAOB ANALYSIS. SOME ISSUES WITH MODEL VIEW OF CURRENT THERMODYNAMIC CONDITIONS...MAKING TOO UNSTABLE. OVERALL...GFS SEEMS TO PAINT A DECENT LARGER SCALE DYNAMIC PICTURE...AND USED TIMING FOR DEFINITION OF PCPN THREAT. FOR THE REMAINDER OF THE AFTN...EXPECT VERY LITTLE OVER TO HAPPEN WITH WARMER TMPS ALFT TO W AND THE SOMEWHAT RESTRAINED LOW LVL AIR TO E TO LIMIT CONVECTIVE THREAT. KEPT IN A CHANCE FOR FAR WRN CONVERGENT AREA...ALBEIT SLIGHT...AS WELL AS NEAR THE SW MN/E CNTRL SD OUTFLOW BNDRY. IF ANYTHING WAS TO DEVELOP...0-6KM SHEAR AND CAPE OF 1500-2000 J/KG WOULD SUPPORT SEVERE IN THE FORM OF LARGE HAIL AND WIND. SLOW MOVING STORMS...UPON TAKING ON ANY SUPERCELLULAR NATURE WOULD MOVE EAST SOUTHEAST RATHER THAN E. AS MOISTURE SURGE THRU NEBRASKA MOVES NWRD THIS EVENING...ANOTHER AREA OF STORMS IS EXPECTED TO INITIATE NEAR THE FRONTAL BOUNDARY ACRS NWRN SD THIS EVENING AS LLJ BEGINS TO INCRS...THEN RIDE THE EDGE OF THE CAP TO THE E/SE WITH THE VEERING LLJ. BY 06Z...FOCUS OF LLJ CONSENSUS IS INTO CNTRL JAMES VALLEY. SMALL COMPLEX OF STORMS LKLY TO EXHIBIT SOME DISCRETE STRUCTURES INTIALLY...THEN TRANSITION TO SOME SMALLER BOWING STRUCTURES. SVR THREAT SHUD NOT LAST MUCH PAST 06Z...BUT AREAS OF HEAVY RAINFALL STILL APPEAR POSSIBLE ACRS MAINLY NRN CWA. LATE NGT ACTVTY SHUD DCRS THU MRNG THO DOTN EXPECT IT TO DSIPT SO CHC POPS WILL CONT. BIG QSTN IS LOCATN AND EXTENT OF REDVLMNT THU AFTN...PRBLY MORE QSTNS ON LOCATN AS MODELS DIFFER ON SPEED OF FNT DRFTG SWD OVER FCST AREA. EXPECT AFTN DVLPMNT TO CONCNTRATE OVER WRN/CNTRL PARTS OF FCST AREA AND DRIFT SEWD THRU EVE HRS. THIS SLW SEWD DRIFT SHUD CONT LATE THU NGT. NEXT QSTN IS DO WE BELIEVE STGR PUSH OF CDFNT TO S OF AREA BY NAM FRI MRNG OR THE SOLN OF THE MORE STUBBORN GFS. WILL LEAN TO GFS ON THIS ONE AS NAM SEEMS TO BE DOING THIS PUSHING QUITE A BIT. IN ANY EVENT WEAK SFC RDG MOVES EWD FAIRLY RPDLY AND THIS SETS OF FOR A POTENTL INCRS IN TSTMS FRI NGT. WILL KEEP THIS INCRS VERY MODEST FOR NOW AND MAINLY IN THE SERN CRNR OF FCST AREA WHERE MOISTR AND INSTBLTY WILL CONT TO BE BEST...UNLESS OF COURSE NAM PUSH IS RIGHT. JUST LIEK FRI...NAM SEEMS TO HAVE TOO MUCH DIGGING AND SPEED ON TROF OVER THE WEEKEND. GFS SLWR AND NOT AS MUCH DIGGING. KEPT CHC TSTMS INTO MON ON SLWR SOLN THEN WANING PCPN CHC TO A DRY FCST FOR WED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/WILLIAMS
Hazardous weather outlook, Jul 16, 11:43 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT WED JUL 16 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY VERY LATE AFTERNOON ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA NORTH OF A LINE FROM BROOKINGS TO WINDOM. THESE STORMS WOULD HAVE POTENTIAL TO PRODUCE LARGE HAIL UP TO GOLF BALL SIZE AS WELL AS WINDS GUSTS TO 60 TO 70 MPH. THERE WOULD ALSO BE THE THREAT OF AN ISOLATED TORNADO FOR AREAS AROUND MARSHALL. ANY STORMS WOULD LIKELY DEVELOP QUITE RAPIDLY...AND BECOME MORE NUMEROUS DURING THE EVENING HOURS. ADDITIONAL ISOLATED AND SLOW MOVING STORMS WOULD BE POSSIBLE VERY LATE IN THE AFTERNOON ACROSS AREAS FROM HURON TO GREGORY...WHERE TEMPERATURES ARE LIKELY TO HEAT OUT STRONGLY THIS AFTERNOON. IF STORMS CAN DEVELOP BY 5 TO 6 PM...THEY WOULD BE CAPABLE OF HAIL TO GOLF BALL SIZE AND WINDS OF 60 TO 70 MPH. ADDITIONAL STORMS DEVELOPING OFF TO THE NORTH AND WEST OVERNIGHT WILL MOVE SOUTHEAST OVERNIGHT AS A MORE ORGANIZED COMPLEX OF STORMS. THIS WILL PRESENT THE RISK FOR HAIL TO HALF DOLLAR SIZE AND WINDS TO 70 MPH TO SPREAD INTO AREAS NORTH OF INTERSTATE 90 FROM LATE EVENING THROUGH SOMEWHAT AFTER MIDNIGHT. THERE WILL ALSO BE POTENTIAL FOR AREAS OF LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A COLD FRONT SWEEPING THROUGH THE AREA ON THURSDAY. SOME OF THESE STORMS ARE LIKELY TO BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE THURSDAY AFTERNOON AND EVENING EAST OF A LINE FROM YANKTON SOUTH DAKOTA TO WINDOM MINNESOTA. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST IOWA ON FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH THE WESTERN MISSOURI RIVER CORRIDOR AND ALSO ACROSS EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA...THEN LIKELY AFTER 8 PM MAINLY ALONG AND NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:55 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.